Texas, 2016

Flash Flooding and Flooding in Texas, August 17, 2016

August 17, 2016 · NWS FWD · 10 events in 6 counties and zones

A broad upper level trough parked over North and Central TX during the 2nd week of August, generating several days of scattered convection. Activity became a bit more organized on the 17th due to the presence of a mesoscale vorticity center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A broad upper level trough parked over North and Central TX during the 2nd week of August, generating several days of scattered convection. Activity became a bit more organized on the 17th due to the presence of a mesoscale vorticity center. This convection led to flooding and flash flooding over several of our southern and central counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 17, 6:27 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 17, 6:27 AM CST, 2 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
727 AM CDT WED AUG 17 2016

.AVIATION...
12 UTC TAF Cycle

Concerns---MVFR/IFR ceiling trends through the 12 UTC TAF cycle.
Afternoon convective potential.

Metroplex TAF Sites---A tight gradient in ceilings exists across
the Metroplex TAF sites this morning with the southern and eastern
most sites (GKY and DAL) noting brief periods of IFR ceilings.
Satellite imagery suggested that perhaps drier air aloft was
pushing southward beneath convective anvil which may be the
limiting factor for a more sustained IFR ceiling event across the
Metroplex. For now, I have cautiously removed IFR ceilings from
all sites except GKY where better moisture may be in place.

Convection on area radars continues to blossom this morning
across Central TX ahead of a Mesoscale Convective Vortex (MCV)
located to the south near BWD, but total lightning data suggests
that a majority of the convection has been lightning-free. Given
the moist profiles, I expect this to be the norm through the
afternoon. While I cannot completely rule out thunderstorms
through the 12 UTC TAF cycle, the overall probability appears too
low to include in any of the Metroplex TAFs at this time. MVFR
ceilings should continue through the day and are expected to lift
up above FL020 late this afternoon/early evening. Ceilings will
fall quickly thereafter with a return to near IFR possible on
Thursday morning. The overall IFR ceiling potential appears
marginal in the extended portion of the TAF and have kept ceilings
near FL012 as a result.

Waco TAF Site---Poor flying conditions are expected to continue
through the entire TAF cycle with IFR ceilings expected through at
least the afternoon hours before becoming MVFR. Intermittent rain
will also occur through the TAF cycle with perhaps a brief break
this afternoon. IFR ceilings should return after sunset and
continue through Thursday morning.

24-Bain

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT WED AUG 17 2016/
A compact MCV continues to rotate between Burnet and Lampasas this
morning. Thunderstorms with heavy rain have already produced over
an inch of rain in a short period of time. The MCV should slowly
lift northward through the pre-dawn hours with rain and
thunderstorms affecting much of the southwest quarter of the CWA
through the morning. We have decided to issue a small Flash Flood
Watch which will include the counties of Lampasas, Bell,
Mclennan, Coryell, Falls and Milam. These counties saw wetting
rains over the past few days and this additional activity could
result in flash flooding. Although the rain associated with the
MCV should shift to the north this afternoon, the southern zones
will remain moist and unstable. Therefore, additional activity is
expected this afternoon and tonight. For now we will run the Flash
Flood Watch through 12Z Thursday.

Weak but persistent upper level troughing will remain over North
and Central Texas through tonight. Broad large scale lift along
with an extremely moist and somewhat unstable environment will
produce scattered to numerous showers and thunderstorms again
today. Since the warm front has finally lifted north of the
region, precipitation will most likely spread much farther north
and northwest today than the past couple of days. Heavy rainfall
and localized flooding will be the primary hazards.

North and Central Texas will remain moist and marginally unstable
through the weekend which will warrant the mention of showers and
thunderstorms. The best storm chances should shift to the northern
half of the region late in the week through the weekend as an
upper level trough approaches from the Central Rockies. The upper
trough axis will move across the Central Plains on Saturday and
allow a cold front to cross the Red River. Lift along the front
will bring a good chance of showers and thunderstorms. The front
is progged to linger across the region through Monday before
lifting into Oklahoma on Tuesday.

It is hard to believe that this is late August in North and
Central Texas with the abundant cloud cover and below normal
temperatures. This pattern should continue for the most part
through early next week with highs from the lower 80s to lower 90s
and lows in the 70s. The northern zones should even see some lows
in the upper 60s behind the cold front early next week.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    83  73  84  74  89 /  60  40  60  50  40
Waco                82  73  86  74  91 /  80  50  40  40  20
Paris               82  70  83  71  88 /  80  50  60  50  50
Denton              82  71  83  72  89 /  60  40  60  50  50
McKinney            83  71  83  73  88 /  60  40  60  50  40
Dallas              83  74  84  75  90 /  60  40  60  50  40
Terrell             83  72  84  73  89 /  80  50  60  40  40
Corsicana           82  73  85  73  90 /  80  50  50  30  30
Temple              82  72  86  73  91 /  80  50  40  30  20
Mineral Wells       83  71  83  71  90 /  50  40  60  50  40

&&

.FWD Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning for TXZ156>160-174.

&&

24/79
Hazardous weather outlook, Aug 17, 2:50 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
350 AM CDT WED AUG 17 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-180900-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
350 AM CDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NEARLY
ALL OF NORTH AND CENTRAL TEXAS BOTH TODAY AND TONIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HEAVY RAIN MAY RESULT
IN INSTANCES OF FLASH FLOODING...ESPECIALLY FOR AREAS ALONG AND
SOUTH OF A LAMPASAS TO WACO TO MARLIN LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY ACROSS
ALL OF NORTH AND CENTRAL TEXAS. THE SEVERE WEATHER THREAT APPEARS
LOW DURING THIS TIME FRAME. AMPLE AMOUNTS OF MOISTURE
HOWEVER...WILL YIELD A THREAT FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT TIMELY REPORTS
OF FLASH FLOODING ARE APPRECIATED.

24-BAIN

The radar

The Ft Hood radar (KGRK), 108 km away, was scanning. The volume nearest the first event began at 15:22 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Coryell

When
August 17, 9:25 AM CST to 11:00 AM CST
Where
Coryell County, 1.5 mi NNE of Turnersville to 3.21 mi ENE of Turnersville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.640, -97.740

Coryell County Sheriff's Office reported the closure of the Highway 182/Hwy 217 intersection due to water over the road.

Flash Flood, Bell

When
August 17, 11:00 AM CST to 11:30 AM CST
Where
Bell County, 2.15 mi NNW of Oscar to 1.32 mi NE of Heidenheimer
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.080, -97.280

Emergency Management reported the closure of FM 3117 due to water over the road.

Flash Flood, Hamilton

When
August 17, 11:00 AM CST to 12:30 PM CST
Where
Hamilton County, 1.89 mi ESE of Fairy to 7.31 mi SSE of Fairy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.840, -97.950

Hamilton County Sheriff's Department reported the closure of County Roads 225 and 226 at Meridian Creek due to water over the roadway.

Flash Flood, Hamilton

When
August 17, 12:25 PM CST to 1:00 PM CST
Where
Hamilton County, 1.29 mi W of Lanham to 3.32 mi E of Whiteway
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.749, -97.972

Hamilton County Sheriff's Department reported water over County Road 1602 at several locations between Jonesboro and Hwy 22.

Flash Flood, Hamilton

When
August 17, 12:25 PM CST to 2:00 PM CST
Where
Hamilton County, 3.54 mi SSE of Lanham to 4.43 mi SSE of Lanham
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.706, -97.920

Hamilton County Sheriff's Department reported the closure of CR 313 near CR 1602 due to high water.

Flood, Hill

When
August 17, 12:52 PM CST to 2:52 PM CST
Where
Hill County, 2.64 mi NNW of Chat to 2.45 mi NW of Chat
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.962, -97.125

I-35 was closed at MM 362 due to heavy rain.

Flood, Hill

When
August 17, 2:30 PM CST to 3:30 PM CST
Where
Hill County, 1.19 mi W of Peoria
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.980, -97.250

Emergency manager reports HWY 22 closed due to water over the road.

Flash Flood, Ellis

When
August 17, 6:10 PM CST to 9:00 PM CST
Where
Ellis County, 0.69 mi N of Trumbull to 1.04 mi N of Trumbull
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.490, -96.670

Emergency management reported 8 to 12 inches of water on Interstate 45 about 3 miles south of Ferris, TX.

Flash Flood, Ellis

When
August 17, 6:43 PM CST to 9:00 PM CST
Where
Ellis County, Palmer to 1.33 mi SSE of Palmer
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.430, -96.670

Fire and Rescue reported that Interstate 35 southbound was closed at mile marker 258 due to high water.

Flood, Navarro

When
August 17, 6:55 PM CST
Where
Navarro County, 3.72 mi SW of Frost to 1.62 mi NW of Emmett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.043, -96.867

Several reports of 6-8 of water over roads in the northwestern part of the county. 1 water rescue in Corsicana earlier.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655805, 655807, 655810, 655809, 655854, 656512, 656513, 655811, 655812, 656514.